Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS St. Louis, MO

May 23, 2019Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2019, 4:27 AM CDT for Fayette County, Marion County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 4:27 AM CDT (09:27 UTC)
Expired
May 23, 2019, 5:00 AM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 118 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:26 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KLSX 230927
SVRLSX
ILC051-121-231000-
/O.NEW.KLSX.SV.W.0091.190523T0927Z-190523T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
427 AM CDT Thu May 23 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Marion County in south central Illinois...
  Southeastern Fayette County in south central Illinois...

* Until 500 AM CDT.

* At 427 AM CDT, a severe thunderstorm was located near Kinmundy,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kinmundy around 440 AM CDT.
  Farina, Omega and Stephen Forbes Station around 445 AM CDT.

Other locations impacted by this severe thunderstorm include St.
Peter, Alma, La Clede, Loogootee and St. Paul.

This includes Interstate 57 in Illinois between exits 127 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 8907 3889 8907 3892 8870 3891 8869
      3868 8870
TIME...MOT...LOC 0927Z 270DEG 32KT 3881 8897 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
057 
WWUS53 KLSX 231000
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
500 AM CDT Thu May 23 2019

ILC051-121-231010-
/O.EXP.KLSX.SV.W.0091.000000T0000Z-190523T1000Z/
Marion IL-Fayette IL-
500 AM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 AM CDT for south central
Illinois.

LAT...LON 3871 8907 3889 8907 3892 8870 3891 8869
      3868 8870
TIME...MOT...LOC 1000Z 270DEG 32KT 3881 8861 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:17 AM CDT, 10 minutes earlier.

Area forecast discussion, May 23, 4:17 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
417 AM CDT Thu May 23 2019

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 417 AM CDT Thu May 23 2019

Ongoing broken line of strong to severe thunderstorms from
Vandalia, IL through STL Metro to near Springfield, MO continues to
slowly push southeastward, where the effective surface boundary
currently is.  It is on portions of this leading edge where the
Flash Flood threat, if there is one, has also shifted.  Some
additional non-severe thunderstorm development continues to lag
further northwest through central MO thanks to WAA aloft.
Temperatures were in the 70s ahead of the effective surface
boundary, and have fallen off into the 60s and even 50s behind it
and the slightly lagging synoptic cold front.

There is enough dynamic and thermodynamic support for severe storm
threat to persist a couple hours after sunrise as it pushes more
into southern IL and southern MO.  This may mandate a temporal
extension of WW215 as a result.

Otherwise, overall coverage of storms looks to decrease heading
later into the day and into tonight as it gradually shifts back
northward into northern MO and central IL late tonight, with the
effective boundary shifting into more capped air as the upper RIDGE
attempts to build back into our area.

The upper RIDGE looks to have one good day where it is well
established, and should result in a mostly dry forecast for Friday
but will also result in a hot day as well, with max temps well into
the 80s all locations with low 90s possible in the STL metro area.

The strength of this RIDGE after Friday looks wobbly to the point
where convective development just to the northwest of our region
looks likely and as/if this persists, will likely shift the main
activity back into our region again anyway.  If this happens, this
is also probably to be accompanied with a severe storm and excessive
rainfall threat building in from northeast MO and possibly for areas
further southeast.

TES

.LONG TERM...  (Friday Night through Wednesday)
Issued at 417 AM CDT Thu May 23 2019

This pattern looks set to then continue well into next week with
rain chances shifting northwestward for a time if the RIDGE can
regain dominance and then back into our area as it weakens.  There
is low confidence on any one particular day being dry or wet and
being this is May going into June, the two wettest months
climatologically, the likelier solution is on the wetter weather
until a higher confifence pattern emerges.

When the RIDGE is more dominant, temperatures will surge well into
the 80s and into the low 90s in spots, whereas wetter weather will
tend to keep them in the lower 80s or even 70s.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 141 AM CDT Thu May 23 2019

Severe thunderstorms may largely miss STL metro sites but will
likely still result in several hours of TSRA. TSRA to be ending at
UIN and COU over the next few hours. Otherwise, look for a
generally low rain threat after 12z/Thu around and just south of
the I-70 corridor that will lift northward late in the day and
into tonight but not enough to mention in the TAFs at this time.
Mainly VFR conditions outside of thunderstorms with surface winds
veering NW this morning before becoming light and variable late
today and then easterly tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 3:14 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 PM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight over central, northeast and east-
central Missouri as well as west-central and southwest Illinois. A
few of these storms will likely become severe, capable of producing
isolated tornadoes, large hail and damaging winds.

In addition to severe weather, there is a risk for heavy rainfall
over central Missouri where a flash flood watch is in effect.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The risk for flash flooding will continue into early Thursday
morning. See the Flash Flood Watch for more information.

The chance for thunderstorms will continue from Thursday night
through Tuesday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight across much of
central and eastern Missouri as well as west central Illinois.

Britt

In the hours before

Local storm report, May 23, 12:51 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TORNADO          1 SSW JEFFERSON CITY    38.55N 92.20W
05/23/2019                   COLE               MO   LAW ENFORCEMENT

            TROOP C REPORTS MULTIPLE INJURIES AND
            EXTENSIVE DAMAGE TO THE BEST WESTERN.

&&
Local storm report, May 23, 1:02 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
102 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          2 ESE JEFFERSON CITY    38.56N 92.15W
05/22/2019                   COLE               MO   TRAINED SPOTTER

            SPOTTER REPORTED THAT SEVERAL HOUSES HAVE
            STRUCTURAL DAMAGE, SOME COLLAPSED. THE
            SCHOOL HAS SUFFERED EXTENSIVE ROOF DAMAGE.
            SEVERAL TREES ARE STRIPPED AND POWER LINES
            ARE DOWN IN THE AREA. ROADS ARE IMPASSABLE
            IN MANY AREAS WITH DEBRIS THROUGHOUT THE
            EASTERN SIDE OF TOWN.

&&

MAPLES
Local storm report, May 23, 1:25 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          2 SSW JEFFERSON CITY    38.54N 92.20W
05/22/2019                   COLE               MO   EMERGENCY MNGR

            EXTENSIVE DAMAGE STARTS AROUND CHRISTY DRIVE
            AND HIGHWAY 179 AND TRACKS TO THE NORTHEAST.
            DAMAGE PATH CROSSES ELLIS BLVD NEAR HIGHWAY
            54 AND CONTINUED ON NEAR TANNER BRIDGE. THE
            500 BLOCK OF ELLIS BLVD AND APPROXIMATE AREA
            AROUND THE 600 BLOCK OF STADIUM BLVD HAS
            SUFFERED EXTENSIVE DAMAGE, WHICH INCLUDES
            JEFFERSON HIGH SCHOOL. AT THIS TIME THERE IS
            NO CREDIBLE EVIDENCE THAT THE MISSOURI TROOP
            HQ HAS BEEN IMPACTED. THE SOUTHEAST SIDE OF
            TOWN IS COMPLETELY DARK DUE TO POWER
            OUTAGES.

&&

MAPLES
Local storm report, May 23, 2:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             HONEY BEND              39.26N 89.63W
05/23/2019  M0.25 INCH       MONTGOMERY         IL   AMATEUR RADIO

            RELAYED REPORT OF PEA SIZE HAIL FROM HONEY
            BEND. TIME ESTIMATED BY RADAR.

&&

MAPLES
Local storm report, May 23, 2:22 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     TSTM WND GST     RAYMOND                 39.32N 89.57W
05/23/2019  E35 MPH          MONTGOMERY         IL   AMATEUR RADIO

            RELAYED REPORT. GUSTS ESTIMATED. TIME
            ESTIMATED BY RADAR.

&&

MAPLES
Local storm report, May 23, 2:38 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          1 SE JEFFERSON CITY     38.56N 92.18W
05/22/2019                   COLE               MO   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 SE
            JEFFERSON CITY. REPORTS OF PEOPLE TRAPPED IN
            THERE BASEMENT.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:54 PM CDTSevere Thunderstorm WarningLSXAdams36 min
May 22, 8:14 PM CDTTornado Warning Tornado observedLSXAdams16 min
May 22, 8:23 PM CDTSevere Thunderstorm WarningLSXAdams52 min
May 22, 8:30 PM CDTTornado WarningLSXAdams30 min
May 22, 8:53 PM CDTTornado WarningLSXAdams, Brown52 min
May 22, 10:22 PM CDTTornado WarningLSXPike27 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike52 min
May 22, 10:47 PM CDTSevere Thunderstorm WarningLSXPike43 min
May 22, 11:29 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Pike46 min
May 22, 11:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey35 min
May 23, 12:11 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin49 min
May 23, 12:15 AM CDTTornado WarningLSXJersey, Macoupin, Madison45 min
May 23, 1:22 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Macoupin, Montgomery38 min
May 23, 1:35 AM CDTFlash Flood WarningLSXJersey6 hr
May 23, 1:39 AM CDTTornado WarningLSXCalhoun33 min
May 23, 1:49 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery26 min
May 23, 1:58 AM CDTSevere Thunderstorm WarningLSXFayette, Montgomery47 min
May 23, 2:07 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison38 min
May 23, 3:02 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery58 min
May 23, 3:37 AM CDTFlash Flood WarningLSXFayette, Montgomery6 hr
May 23, 3:41 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair49 min
May 23, 3:46 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Marion44 min
May 23, 3:54 AM CDTTornado WarningLSXBond, Fayette, Marion36 min
May 23, 4:01 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair44 min
May 23, 4:37 AM CDTAreal Flood WarningLSXSaint Clair3 hr
May 23, 4:40 AM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington31 min
May 23, 7:10 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Madison, Marion6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.